Iowa, 2009

Flash Flood and Hail in Iowa, July 14, 2009

July 14, 2009 · NWS FSD · 7 events in 1 county or zone

Thunderstorms produced damaging winds and hail in Dickinson County of northwest Iowa during the early evening of July 14th. The storms also produced heavy rain, which caused flash flooding in the county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Thunderstorms produced damaging winds and hail in Dickinson County of northwest Iowa during the early evening of July 14th. The storms also produced heavy rain, which caused flash flooding in the county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 14, 2:18 PM CST, 4 hours 23 minutes earlier.

Area forecast discussion, Jul 14, 2:18 PM CST, 4 hours 23 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
318 PM CDT TUE JUL 14 2009

.DISCUSSION...
STORMS BEGINNING TO FIRE ALONG THE COLD FRONT IN WESTERN CWA AS OF
20Z...AND MAIN QUESTION IS HOW FAR SOUTH THE STORMS WILL DEVELOP
INTO AIRMASS WHICH WAS KEPT MORE STABLE BY BROAD STRATUS MUCH OF THE
DAY. BETTER UPPER SUPPORT WITH WAVE AND WEAK UPPER JET STREAK LOOKS
TO REMAIN OVER CENTRAL/NORTHERN PORTIONS OF THE CWA...SO HAVE KEPT
HIGHER POPS NORTH OF SIOUX CITY. FRONTAL TIMING SHOULD MOVE TSRA
CHANCES INTO MAINLY SWRN MN/NWRN IA BY 15/00Z...THOUGH EASTERN TIERS
OF SD COUNTIES COULD SEE ACTIVITY BETWEEN ZFP ISSUANCE AND 00Z...SO
WILL ADD SOME WORDING INTO THE ZFP TO COVER THIS PERIOD. DRIER DEW
POINTS MOVING INTO THE WESTERN CWA BEHIND THE FRONT...AND SHOULD SEE
CLEARING SKIES WEST TO EAST THROUGH THE EVENING.

HIGH PRESSURE TO BUILD OVER THE AREA WED. DRIER AIR IN PLACE AND
SUBSIDENCE WILL PRODUCE CLEAR SKIES TO START THE DAY...BUT CU TO
DEVELOP IN THE MORNING AND HANG AROUND THROUGH MUCH OF THE
AFTERNOON. INCREASED THE WINDS A BIT ABOVE GUIDANCE WED AFT. SHOULD
BE ABLE TO TAP INTO THE 20 TO 30 KT WINDS NEAR THE TOP OF THE BNDRY
LAYER. NO CHANCE FOR PRECIPITATION WED...BUT THERE IS A SHOT WED
NIGHT AS S/WV ENERGY RIDES ALONG A MID LEVEL FRONT/MOISTURE
GRADIENT. EXPECTING SHOWERS AND POSSIBLY A THUNDERSTORM AS
INSTABILITY IS RELEASED...BUT MAIN QUESTION IS WHERE THE BEST
CHANCES WILL EXIST. NAM IS NOTABLY FARTHER N THAT THE GFS...
PRODUCING SHOWER ACTIVITY INTO SW MN...WHILE THE GFS IS MAINLY
CONFIDED TO THE MO VALLEY. BY THUR MORNING...BNDRY TO SHIFT CHANCES
FOR PRECIPITATION INTO FAR SE SD AND NW IA. KEPT TEMPERATURES IN NW
IA ON THE COOL SIDE THU FOR MORNING PRECIPITATION CHANCES AND MID
CLOUDS LINGERING INTO THE AFTERNOON.

COOL DRY AIR MASS SETTLES OVER THE AREA FRI AND REMAINS IN PLACE
THROUGH THE WEEKEND. SFC HIGH PRESSURE WILL BE THE MAIN WEATHER
FEATURE IN PLACE OF THE NORTHERN PLAINS DURING THIS TIME
PERIOD...WHILE AN UPPER LEVEL LOW WILL REMAIN ANCHORED OVER THE
GREAT LAKES. THESE FEATURES WILL PROVIDE THE REGION WITH A MUCH
NEEDED BREAK FROM PRECIPITATION. WRN CONUS RIDGE TO FLATTEN OUT
EARLY NEXT WEEK...PRODUCING INCREASING CHANCES FOR
PRECIPITATION.

&&

AREAS OF HIGH END MVFR BKN CIGS /2-3KFT/ STILL POSSIBLE THROUGH THE
AFTERNOON DUE TO DEEP LOW LEVEL MOISTURE AHEAD OF SFC CDFNT AS IT
MOVES EAST ACROSS THE FA THROUGH 04Z. SSWLY WINDS GUSTING AOA 20 KTS
AHEAD OF CDFNT THROUGH 02Z...FLWD BY WNWLY FLOW OF DRIER AND MORE
STABLE AIR BEHIND CDFNT THIS AFTN/EVENING. SCT TSTMS SHOULD DVLPG
ALONG CDFNT WILL MOVE EAST ACROSS THE AREA THROUGH THIS EVENING...
EXITING FAR EASTERN PORTIONS OF THE FA BETWEEN 02Z-04Z.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

97/JH
Hazardous weather outlook, Jul 14, 10:43 AM CST, 7 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1143 AM CDT TUE JUL 14 2009

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-151200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1143 AM CDT TUE JUL 14 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
THUNDERSTORMS ARE EXPECTED TO REDEVELOP LATER THIS
AFTERNOON...PRIMARILY ALONG AND EAST OF A LINE FROM YANKTON TO
BROOKINGS SOUTH DAKOTA. THE THUNDERSTORMS WILL EXPAND EASTWARD
INTO SOUTHWEST MINNESOTA AND NORTHWEST IOWA THROUGH THE LATE
AFTERNOON AND EARLY EVENING HOURS. SOME OF THESE STORMS COULD BE
SEVERE WITH HAIL TO THE SIZE OF GOLF BALLS...WINDS TO 70
MPH...ISOLATED TORNADOES...AND LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE BETWEEN 3 PM AND 11 PM...
ALONG AND EAST OF A LINE FROM YANKTON TO BROOKINGS SOUTH DAKOTA.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Jul 14, 5:14 PM CST, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
614 PM CDT TUE JUL 14 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0613 PM     TSTM WND GST     2 E WILMONT             43.76N 95.79W
07/14/2009  E65 MPH          NOBLES             MN   AMATEUR RADIO

&&

BT
Local storm report, Jul 14, 5:31 PM CST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
631 PM CDT TUE JUL 14 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     HAIL             10 NW WORTHINGTON       43.73N 95.74W
07/14/2009  E1.00 INCH       NOBLES             MN   TRAINED SPOTTER

&&

BT
Local storm report, Jul 14, 5:51 PM CST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
651 PM CDT TUE JUL 14 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0642 PM     TSTM WND GST     3 W OKABENA             43.74N 95.38W
07/14/2009  E60 MPH          JACKSON            MN   TRAINED SPOTTER

            NICKEL SIZE HAIL AND 60 MPH THUNDERSTORM WIND GUSTS. WIND
            FLATTENED CORN.

&&

MDB
Local storm report, Jul 14, 6:08 PM CST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
708 PM CDT TUE JUL 14 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0452 PM     TSTM WND DMG     9 N FLANDREAU           44.18N 96.60W
07/14/2009                   MOODY              SD   PUBLIC

            CORN LAYED DOWN AND 2-3 INCH BRANCHES KNOCKED DOWN

&&

JLUZE
Local storm report, Jul 14, 6:21 PM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE SIOUX FALLS SD
721 PM CDT TUE JUL 14 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     HAIL             4 ENE DE SMET           44.42N 97.47W
07/14/2009  E1.00 INCH       KINGSBURY          SD   TRAINED SPOTTER

0350 PM     HAIL             BROOKINGS               44.31N 96.79W
07/14/2009  E0.88 INCH       BROOKINGS          SD   PUBLIC

            PEA TO NICKEL SIZE HAIL AND 40 MPH THUNDERSTORM WIND
            GUSTS

0417 PM     HAIL             3 S BROOKINGS           44.26N 96.79W
07/14/2009  E1.00 INCH       BROOKINGS          SD   TRAINED SPOTTER

0438 PM     HAIL             6 S ELKTON              44.15N 96.48W
07/14/2009  E1.00 INCH       MOODY              SD   TRAINED SPOTTER

0440 PM     HAIL             4 SW ELKTON             44.19N 96.55W
07/14/2009  E1.00 INCH       BROOKINGS          SD   TRAINED SPOTTER

            ALSO 60 MPH WINDS AND BRANCHES DOWN.

0447 PM     HAIL             4 NE FLANDREAU          44.09N 96.54W
07/14/2009  E0.75 INCH       MOODY              SD   TRAINED SPOTTER

0450 PM     HAIL             WARD                    44.16N 96.46W
07/14/2009  E0.50 INCH       MOODY              SD   PUBLIC

            MARBLE SIZE HAIL AND VERY HEAVY RAIN

0452 PM     TSTM WND DMG     9 N FLANDREAU           44.18N 96.60W
07/14/2009                   MOODY              SD   PUBLIC

            CORN LAYED DOWN AND 2-3 INCH BRANCHES KNOCKED DOWN

0453 PM     HAIL             8 N FLANDREAU           44.16N 96.60W
07/14/2009  E1.00 INCH       MOODY              SD   TRAINED SPOTTER

            1-2 FOOT DIAMETER TREES DOWN. ESTIMATED 70 MPH WIND.

0510 PM     HAIL             1 W PIPESTONE           44.00N 96.33W
07/14/2009  E0.88 INCH       PIPESTONE          MN   TRAINED SPOTTER

0515 PM     HAIL             PIPESTONE               44.00N 96.31W
07/14/2009  E0.88 INCH       PIPESTONE          MN   TRAINED SPOTTER

0613 PM     TSTM WND GST     2 E WILMONT             43.76N 95.79W
07/14/2009  E65.00 MPH       NOBLES             MN   AMATEUR RADIO

0625 PM     HAIL             10 NW WORTHINGTON       43.73N 95.74W
07/14/2009  E1.00 INCH       NOBLES             MN   TRAINED SPOTTER

0642 PM     TSTM WND GST     3 W OKABENA             43.74N 95.38W
07/14/2009  E60.00 MPH       JACKSON            MN   TRAINED SPOTTER

            NICKEL SIZE HAIL AND 60 MPH THUNDERSTORM WIND GUSTS. WIND
            FLATTENED CORN.

&&

CJANSEN
Local storm report, Jul 14, 6:24 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
724 PM CDT TUE JUL 14 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0721 PM     HEAVY RAIN       HARRIS                  43.45N 95.43W
07/14/2009  E0.60 INCH       OSCEOLA            IA   BROADCAST MEDIA

            FELL IN 10 MIN.

&&

BT

The radar

The Sioux Falls radar (KFSD), 129 km away, was scanning. The volume nearest the first event began at 00:41 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 3 hail, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Dickinson

When
July 14, 6:41 PM CST
Where
Dickinson County, West Okoboji
Measured
55 kt (63 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.350, -95.170

Thunderstorm winds caused an unknown amount of tree damage.

Thunderstorm Wind, Dickinson

When
July 14, 6:42 PM CST
Where
Dickinson County, 0.69 mi S of Wahpeton
Measured
56 kt (64 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
43.390, -95.170

Thunderstorm winds bent over a power pole and flattened a corn crop. The amount of crop damage was not known.

Thunderstorm Wind, Dickinson

When
July 14, 6:44 PM CST
Where
Dickinson County, 0.85 mi SW of Spirit Lake
Measured
51 kt (59 mph) measured gust
Reported by
Broadcast Media
Coordinates
43.420, -95.110

Thunderstorm winds caused tree damage, including at least one large tree blown down.

Hail, Dickinson

When
July 14, 6:46 PM CST
Where
Dickinson County, 0.85 mi SW of Spirit Lake
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
43.420, -95.110

Hail was accompanied by wind gusts to 59 mph.

Hail, Dickinson

When
July 14, 6:46 PM CST
Where
Dickinson County, 0.69 mi S of Arnolds Park
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
43.360, -95.130

Flash Flood, Dickinson

When
July 14, 6:50 PM CST to 7:50 PM CST
Where
Dickinson County, 1.38 mi N of Okoboji to 1.66 mi SSE of Spirit Lake
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
43.400, -95.130

Heavy rain caused flash flooding of Streets in the town of Spirit Lake, stalling several vehicles.

Hail, Dickinson

When
July 14, 7:01 PM CST
Where
Dickinson County, 2.56 mi SE of Superior
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
43.400, -94.950

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2009Every state in 2009This day in weather historyWarnings in Iowa, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 190054, 190200, 190201, 190202, 190203, 190205, 190206.